Niacin Flush – What is it?
Many people have experienced the annoying, sometimes downright painful sensation of niacin flush at least once during their life, and probably didn’t even know what it was.
Niacin, by nature, is a great way of reducing your cholesterol. Many over-the-counter cholesterol medications include high does of niacin, among other ingredients. However, one of the unfortunate side effects of taking doses of niacin is the effect explained below, called “niacin flush”.
Niacin causes your capillaries (small blood vessels) in your body to get wider (bigger). The capillaries are usually extremely small and blood passes through them very slowly. The inherent problem with this is that capillaries are the main way for your body to rid itself of toxins. Your arteries, in comparison, are much larger than capillaries and can carry more blood and at a faster rate, but they do not come near the majority of your body. Arteries are the “highways” of your body and capillaries are more like the small town road that you exit off of the highway from in order to get to your house. Your house, in this example, would be a cell somewhere in a remote part of your body that is full of toxins. Without sufficient blood flow (oxygen, and everything that comes along with it), this cell cannot rid itself of its’ toxins. Now, imagine your city widening the road that leads by your house — the traffic would increase right and they would probably increase the speed limit from 25 to say 45 or 50 right? Well, the same is true for your capillaries! They will carry more blood, and at a faster rate. The end result is that your cells now have more blood to rid themselves of toxins throughout your body as the capillaries get wider!
How does this relate to niacin flush, you ask? Simple. Niacin causes the capillaries to get bigger, and the end result is the “flush”. The increase in size of your capillaries causes, in some cases, a redness on your skin in the areas that it is occurring. This is the first part of niacin flush. The second reaction of niacin flush is the annoying, and sometimes painful itch that comes along with it. This itch is actually healthy! The reason you are experiencing this itch is because the niacin has allowed more blood to reach your cells to remove toxins from them. As toxins are carried away and your cell becomes healthier, it is finally able to “call” your body for help! Your body responds by sending what is called a histamine to the cell. Histamines cause you to itch, but they also allow your body to send more water, blood, and nutrients to the area that called them.
To sum it all up, the niacin flush is actually a very healthy reaction from your body! You shouldn’t be alarmed when you get it; actually the very opposite! It means your body is healing itself. You’ll notice that after a certain dosage of niacin that eventually you will not receive the niacin flush any longer. Once you up the dosage, you may experience it again. Your doctor can recommend a good healthy dosage for you.
I hope this helps clear up the common misconception that niacin is actually harming your body. So, when you get it, try to sit back, relax, cope with the short annoyance that it causes, and think about the GOOD that it is doing for your body. Remember, it WILL GO AWAY!